Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Las Vegas, NV

July 6, 2014Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 6, 2014, 3:09 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 3:09 PM PDT (22:09 UTC)
Expired
Jul 6, 2014, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 65 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:40 PM PDTFLASH FLOOD3 Sse Bullhead City, AZMUD WASHED ONTO BULLHEAD PARKWAY NEAR MILE MARKER 6. THE EVENT TIME IS AN ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WGUS55 KVEF 062209
FFWVEF
AZC015-NVC003-070100-
/O.NEW.KVEF.FF.W.0010.140706T2209Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM MST SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 600 PM MST/600 PM PDT/

* AT 304 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR BIG BEND REC AREA...OR NEAR
  LAUGHLIN. THE STORM PRODUCING FLASH FLOODING WAS MOVING WEST AT 5  
  MPH. THIS WARNING INCLUDES HIGHWAY 163 AND THE ROAD TO CHRISTMAS   
  TREE PASS. 

* LOCATIONS IMPACTED INCLUDE...
  LAUGHLIN AND BULLHEAD CITY
  CHRISTMAS TREE PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3530 11473 3529 11447 3498 11449 3497 11458
      3511 11475

$$

OUTLER
1 follow-up statement
001 
WGUS75 KVEF 070054
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM MST SUN JUL 6 2014

AZC015-NVC003-070104-
/O.EXP.KVEF.FF.W.0010.000000T0000Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
554 PM MST SUN JUL 6 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST/600 PM PDT/ FOR
EXTREME SOUTH CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE
COUNTIES...

HEAVY RAIN IN THE LAUGHLIN-BULLHEAD CITY AREA HAS ENDED. AREA WASHES 
AND STREAMS WILL CONTINUE TO RUN HIGH BEFORE GRADUALLY RECEDING THIS 
EVENING. 

LAT...LON 3530 11473 3529 11447 3498 11449 3497 11458
      3511 11475

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:27 AM PDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 6, 9:27 AM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
927 AM PDT SUN JUL 6 2014

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A
CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD
PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
&&

.UPDATE...
THIS MORNINGS MESOSCALE ANALYSIS SHOWS A CHAOTIC AND UNUSUAL
SITUATION OVER THE FORECAST AREA. AN UPPER LEVEL SHORTWAVE OVER
SOUTHEASTERN CALIFORNIA HAS BEEN NEARLY STATIONARY FOR THE PAST 24
HOURS. IT HAS SHIFTED TO THE NORTH SLIGHTLY OVER THE LAST 12 HOURS.
THIS IS THE PRIMARY FORCING MECHANISM FOR STORMS BOTH YESTERDAY AND
TODAY. THE NORTHWARD SHIFT IS LIKELY TO RESULT IN A MAJOR THREAT FOR
THUNDERSTORMS FROM CENTRAL INYO TO SOUTHERN LINCOLN AND THEN INTO
NORTHERN MOHAVE COUNTIES IN AN ARC. ALSO TROUBLING IS THE MID-LEVEL DRY
PUNCH SEEN ON WATER VAPOR IMAGERY THAT IS LIKELY TO AID CONVECTIVE
DEVELOPMENT. THE CLOUD SHIELD OVER CENTRAL NEVADA AND INYO COUNTY IS
CREATING SOME UNCERTAINTY IN EXACTLY WHERE AND WHEN CONVECTION WILL
BEGIN TO FIRE. THE MOST LIKELY AREA IS JUST ON THE SOUTHERN EDGE OF
THAT CLOUD SHIELD WHERE INSTABILITY AND THE DRY AIR AT MID-LEVELS
IS MAXIMIZED. THIS MEANS THAT DEATH VALLEY...THE NNST AND AREAS
NORTH OF LAS VEGAS WILL SEE THE GREATEST THREAT FOR FLASH FLOODING
THIS AFTERNOON. ONLY A FEW MONOR TWEAKS TO THE FORECAST ARE BEING
MADE THISM MORNING. WE ANTICIPATE HAVING AN ABBREVIATED AFTERNOON
FORECAST PACKAGE TO FOCUS ON THE CONVECTION AND FLASH FLOOD THREATS.

&&

.AVIATION...FOR MCCARRAN...SOUTH WIND WILL CONTINUE INTO MID
MORNING BEFORE SHIFTING MORE EAST-SOUTHEAST FOR THE REST OF THE DAY.
SCT TO BKN CONDITIONS FROM LATE MORNING THROUGH TONIGHT WITH THE
CEILING STAYING MAINLY ABV 5 KFT. THUNDERSTORM DEVELOPMENT IS
EXPECTED OVER THE SPRING AND SHEEP MOUNTAINS TO THE WEST AND NORTH
OF THE TERMINAL. THOSE STORMS WILL LIKELY STAY AWAY FROM THE
AIRPORT. LATER IN THE AFTERNOON...WE MAY SEE STORMS FROM NORTHERN
MOHAVE...CLARK AND NYE COUNTIES AFFECTING BOTH THE MORMON MESA AND
BEATTY APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ENTIRE AREA TODAY AND TONIGHT. ERRATIC AND GUSTY WINDS NEAR STORMS
ALONG WITH CEILINGS DOWN TO 5-7 KFT WITH STRONGER STORMS.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

.PREV DISCUSSION... /ISSUED 347 AM PDT SUN JUL 6 2014/

.SHORT TERM...THROUGH TUESDAY EVENING...
RADAR SHOWING ISOLATED SHOWERS OVER SOUTHERN NYE COUNTY WHICH SHOULD
CONTINUE TO SLOWLY DRIFT WEST ACROSS INYO/ESMERALDA COUNTY LATER
THIS MORNING. ALSO...MONITORING SOME ACTIVITY OVER NORTH CENTRAL
ARIZONA WHICH IS DRIFTING WEST INTO MOHAVE COUNTY.

AN INVERTED TROUGH OVER SOUTHERN CALIFORNIA/SOUTHERN NEVADA THAT HAS
BEEN ACTING AS THE TRIGGER FOR CONVECTION PROGGED TO CONTINUE SLOWLY
SHIFTING NORTH TODAY. THAT WILL PLACE INYO AND ESMERALDA COUNTY
UNDER ADDITIONAL FORCING TODAY SO HAVE INCREASED POPS IN THOSE
AREAS. AWAY FROM THE INVERTED TROUGH CONVECTIVE INITIATION WILL BE
DRIVEN BY HEATING. LOOK FOR STORMS TO IGNITE OVER THE HIGHER TERRAIN
BY LATE MORNING WITH OUTFLOW BOUNDARIES BECOMING THE FOCUS FOR
CONVECTIVE INITIATION IN THE VALLEYS THIS AFTERNOON AND TONIGHT. A
FEW STORMS COULD PRODUCT BETWEEN ONE AND ONE AND HALF INCHES OF RAIN
IN LESS THAN HOUR. DID CONSIDER THE NEED FOR A FLASH FLOOD WATCH
TODAY DUE TO HIGHER THAN NORMAL PW VALUES BUT EXPECT THOSE VERY
HEAVY RAIN PRODUCING STORMS TO STILL BE ISOLATED. MOISTURE WILL
REMAIN ACROSS THE AREA ON MONDAY AND TUESDAY FOR REPEAT OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES DEPEND OF CLOUDS
AND STORMS BUT OVERALL LOOKING FOR NEAR NORMAL DAYTIME HIGHS WITH
ABOVE NORMAL LOWS. ONLY SIGNIFICANT WIND EXPECTED WILL BE THOSE NEAR
THUNDERSTORMS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...THE LATEST GUIDANCE SEEMS
TO HAVE COME TO SOME AGREEMENT ON A GENERAL EVOLUTION OF THE PATTERN
FROM MIDWEEK TO THE WEEKEND. THE LATEST CONSENSUS INDICATES MONSOON
MOISTURE WILL REMAIN ACROSS THE AREA WEDNESDAY FOR A CONTINUATION OF
ISOLATED TO SCATTERED DAILY SHOWERS AND THUNDERSTORMS. BY WEDNESDAY
NIGHT AN INVERTED TROUGH /SHORTWAVE/ IS PROJECTED TO SLIDE NORTHWEST
THROUGH SOUTHERN ARIZONA AND REACH OUR AREA FOR THURSDAY. WITH THIS
FEATURE SUPPLYING ADDITIONAL MOISTURE AND FORCING...HAVE INCREASED
POPS ACROSS THE ENTIRE CWA. THERE ARE STILL SOME SLIGHT TIMING
DIFFERENCES BETWEEN THE MODELS BUT MAY HAVE TO INCREASE POPS EVEN
MORE IN THE COMING DAYS IF THIS TREND CONTINUES. BEHIND THIS WAVE,
GUIDANCE HINTS AT MORE OF A SOUTHWEST FLOW HEADING INTO THE WEEKEND.
THIS WOULD REDUCE THE MOISTURE AND LIMIT IF NOT ELIMINATE
THUNDERSTORM CHANCES FOR MUCH OF THE AREA. HAVE TRIMMED BACK POPS
FRIDAY AND SATURDAY...WITH JUST ISOLATED CHANCES ACROSS HIGHER
ELEVATIONS SATURDAY AFTERNOON AND EVENING. AS FOR TEMPS...COOLER
THROUGH MUCH OF THE WEEK WITH THE MONSOON MOISTURE AROUND...THEN
EDGING UPWARD FOR THE FIRST HALF OF THE WEEKEND.

&&

UPDATE: LERICOS
PREVIOUS: PIERCE/PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 6, 4:44 AM PDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PDT SUN JUL 6 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-070700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PDT SUN JUL 6 2014 /444 AM MST SUN JUL 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE REGION TODAY. LOCALIZED HEAVY RAIN AND POTENTIAL FLASH FLOODING
WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED ROADWAY, TURN
AROUND, DON'T DROWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS WILL CONTINUE TO BE THE
WEATHER HAZARD THROUGH MUCH OF THE COMING WEEK AS MOISTURE REMAINS
IN PLACE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 1:45 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      11 ESE BAKER            35.25N 115.89W
07/05/2014                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            KELBAKER ROAD CLOSED DUE TO FLOODING. PARK SERVICE
            WORKING ON GETTING IT RE-OPENED. TIME OF REPORT ESTIMATED
            FROM RADAR.

&&

TLERICOS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:02 PM PDTFlash Flood WarningVEFNye118 min
Jul 5, 11:19 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Jul 6, 2:25 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 6, 3:12 PM PDTFlash Flood WarningVEFClark3 hr
Jul 6, 3:22 PM PDTFlash Flood WarningVEFClark113 min
Jul 6, 3:51 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 5, 5:34 PM PDTAreal Flood AdvisoryVEFMohave116 min
Jul 5, 8:01 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 6, 12:29 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 6, 1:47 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 6, 4:28 PM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.